Patients taking everolimus (Afinitor) are instructed to wrap the pills in food or coat them with honey, butter, or cream cheese so the pill doesn’t touch their tongue or mouth before swallowing. This technique is reported to reduce the chance of developing mucositis and stomatitis. Is this true? Have the pills been reformulated so as not to leave the residue on the tongue that increases mouth sores? Are there other tips nurses can share with patients on how to avoid oral therapy-related side effects? —Jeanette Robinson, RN, BSN, OCN

Everolimus targets the mammalian target of rapamycin pathway (mTOR). This classification of drugs is associated with several epidermal toxicities, including skin rash, oral ulcerations, stomatitis, and mucositis. These side effects develop at the cellular level following metabolism of the drug. Stomatitis/oral mucositis occurs in approximately 38% of patients (range 44%-78%). 

The formulation of everolimus has not changed. It is produced as a dry tablet or the tablet may be dissolved in oral suspension. Everolimus may be taken with food or on an empty stomach. However, food (particularly a high-fat meal) delays the absorption of the everolimus, causing variability in drug concentrations in the blood; therefore, patients need to be consistent in taking it either with food or without food.

Patients should avoid use of oral rinses that include alcohol, hydrogen peroxide, iodine, or thyme. Nurses and providers should complete a medication review with all patients as several prescription medications and supplements may interact with everolimus causing a delay in absorption and excretion. This may contribute to worsening side effects. —Marianne Davies, DNP, ACNP, AOCNP